Acetaminophen (Tylenol, others) has long been a standard remedy for fever and pain in children. It's effective and available without a prescription. But, in excess, it can be harmful. Here's what you need to know about acetaminophen overdoses and children.
What might cause an acetaminophen overdose?
An acetaminophen overdose can happen in the blink of an eye. Consider these scenarios:
- You're in a hurry. You might unknowingly give your child too much acetaminophen if you misread the instructions, don't carefully measure the medication, give two doses too close together — or if you don't realize that another caregiver has already given your child a dose.
- You combine medications. If your child has various cold symptoms, your instinct might be to combine acetaminophen with a cold remedy. This can be dangerous, however, because many cold medications already contain acetaminophen. Also, cough and cold medicines should be avoided in children younger than age 6 due to possibly serious side effects.
- You use the wrong formulation. You might cause an overdose if you give your child adult acetaminophen instead of a children's formulation.
- You decide that more is better. If you're not satisfied with the performance of the recommended dose of acetaminophen, you might increase the dose or its frequency and cause an accidental overdose.
- Your child mistakes the medication for candy or juice. Overdoses often occur when a child mistakes acetaminophen for something safe to eat or drink. This can happen when an adult leaves the bottle open or accessible after using medication.
What are the recommended acetaminophen doses?
If you give your child acetaminophen, read the product label carefully to determine the correct dose based on your child's weight. Generally, doses can be repeated every four hours, but shouldn't be given more than five times in 24 hours.
What happens if the acetaminophen dose is too much?
Too much acetaminophen overloads the liver's ability to process the drug safely. An acetaminophen overdose can lead to life-threatening liver problems.
If you're concerned about a possible acetaminophen overdose or notice early signs or symptoms of an overdose — nausea, vomiting, lethargy and abdominal pain within 24 hours — call a poison control center at 800-222-1222 in the United States or seek emergency care. If possible, note the strength or concentration of acetaminophen in the product to help poison control or the emergency responders assess your child. If you seek medical help, take the medication bottle with you.
In the hospital, a child with an acetaminophen overdose will have a blood test to determine if the concentration in his or her blood is toxic. If necessary, an antidote might be given to reverse the effects of the acetaminophen.
How can an acetaminophen overdose be prevented?
Before you give your child acetaminophen, consider whether he or she needs it. For example, the main goal of treating a child who has a fever is to improve his or her comfort — not to normalize his or her body temperature. In addition:
- Know your child's weight. Follow the directions and weight-based dose recommendations printed on medication labels.
- Use the measuring device that comes with your child's medication. Don't use household teaspoons — which can vary in size — to measure liquid acetaminophen.
- Don't give your child acetaminophen when he or she is taking other medications containing acetaminophen.
- Don't give your child adult formulations of acetaminophen.
- Securely replace child-resistant caps after using medication and store all medication in its original container out of your child's reach.
Careful use of acetaminophen and prompt treatment in case of an overdose can help prevent a tragedy.